Kansas, 2011

Hail in Kansas, May 28, 2011

May 28, 2011 · NWS ICT · 2 events in 2 counties and zones

A stalled frontal boundary resulted in a few strong to severe thunderstorms across the southern two-thirds of Kansas during the predawn hours on the 28th. Hail up to golfball size was reported in Kingman county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stalled frontal boundary resulted in a few strong to severe thunderstorms across the southern two-thirds of Kansas during the predawn hours on the 28th. Hail up to golfball size was reported in Kingman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 1:43 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 28, 1:43 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT SAT MAY 28 2011

.DISCUSSION...
MAIN FORECAST CONCERNS: SMALL THUNDERSTORM CHANCES OVER THE NEXT FEW
DAYS...STRONG/GUSTY WINDS SUNDAY-MONDAY.

TODAY-MONDAY:
MOISTURE TRANSPORT/ISENTROPIC LIFT ON NOSE OF S-SWRLY 40-45 KT
LOW-LEVEL JET HAS LEAD TO SCATTERED ELEVATED THUNDERSTORMS IN
SOUTH CENTRAL/SOUTHEAST KS EARLY THIS MORNING. ISOLATED HAIL UP TO
QUARTER SIZE WOULD BE THE MAIN THREAT. ACTIVITY SHOULD SHIFT NEWD
OUT OF SERN KS MID-LATE MORNING AS MID-LEVEL TEMPERATURES INCREASE
FROM THE SW. THE UPPER LOW OVER THE DAKOTAS WILL LIFT INTO SOUTH
CENTRAL CANADA BY TONIGHT. THIS WILL ALLOW A WARM FRONT TO
GRADUALLY LIFT NORTHWARD...REACHING NORTHWEST OK INTO SOUTHEAST KS
BY LATE THIS PM...AND I-70 BY 12Z SUNDAY. WARMEST TEMPERATURES
TODAY WILL BE SOUTH OF HIGHWAY 400...WITH COOLER READINGS IN
CENTRAL KS. EVEN THOUGH DEWPOINTS WILL REACH INTO THE MID-UPPER
60S IN THE SOUTH...ELEVATED MIXED LAYER SHOULD INHIBIT SURFACE-
BASED STORMS THIS AFTERNOON IN OUR AREA. A STRONGER LOW-LEVEL JET
IS PROGGED TO DEVELOP TONIGHT AHEAD OF NEXT UPSTREAM UPPER LOW
DIGGING INTO THE SOUTHWEST. BEST 850 CONVERGENCE IS PROGGED IN
CENTRAL KS WHERE WE WILL MAINTAIN SOME LOW THUNDERSTORM
CHANCES...HOWEVER TEMPERATURES AT 700 MB WILL BE INCREASING TO +14
C OVERNIGHT SO ANY STORMS COULD END UP FORMING TO THE NORTH OF
CENTRAL KS. THE FRONT WILL LIFT NORTHWARD SUNDAY. STRONG/GUSTY
SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL DEVELOP SUNDAY
INTO MONDAY WITH OUR AREA IN THE WARM SECTOR...AND THE UPPER LOW
MOVING INTO THE CENTRAL/SOUTHERN ROCKIES. THE PROGGED PRESSURE
GRADIENT AND 850 WINDS OF 40-45 KT ON SUNDAY...SUGGEST PORTIONS OF
CENTRAL/SOUTH CENTRAL KS COULD RECEIVE MARGINAL WIND ADVISORY
CRITERIA BY PM. THE BOUNDARY LAYER-850 WIND SPEEDS INCREASE A BIT
FURTHER MONDAY...WHICH WILL LIKELY LEAD TO WIDESPREAD WIND
ADVISORY CONDITIONS. WILL MAINTAIN SOME LOW THUNDERSTORM CHANCES
MAINLY NORTHWEST OF THE KS TURNPIKE FROM LATE MONDAY INTO MONDAY
NIGHT. ISOLATED SEVERE STORMS COULD DEVELOP ALONG DRYLINE MON PM
ALTHOUGH STILL DECENT CAPPING (45-50 J/KG CINH) TO OVERCOME. MORE
LIKELY SCENARIO IS FOR STORMS TO FORM AS THE PACIFIC COLD FRONT
OVERTAKES THE DRYLINE IN CENTRAL KS MONDAY EVENING...STRONGLY
INCREASING THE CONVERGENCE.

TUESDAY-FRIDAY:
SMALL THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO TUESDAY NIGHT
ALONG/N OF REMNANT FRONTAL BOUNDARY OVER SOUTHERN KS. OTHERWISE
MEDIUM RANGE MODELS ARE CONSISTENT IN SHOWING AN UPPER RIDGE
DEVELOPING OVER THE CENTRAL/SOUTHERN PLAINS WEDNESDAY THROUGH
FRIDAY. THIS SUGGESTS DRY CONDITIONS WITH SUMMER-LIKE TEMPERATURES.

JMC

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GRADUALLY INCREASING E/NE FLOW WILL PRESENT PROBLEMS FOR MOST AREAS
LATE TONIGHT/EARLY SAT MORNING...ESPECIALLY OVER SC & SE KS WHERE A
STATIONARY FRONT MAY LURK ACROSS NRN OK. THE PRIMARY PROBLEM NOW IS
AREAL EXTENT OF TSRA THAT'LL DEVELOP ~10Z OVER SE KS WHERE CLOSEST TO
DEVELOPING WARM FRONT THAT'LL LIFT N/NW OVER THE AREA AT THAT TIME.
AMPLE LWR-DECK MOISTURE POOLING ALONG THE FRONT WILL PROMOTE MVFR CIG
DEVELOPMENT OVER KCNU BY 15Z WITH CIGS SLOWLY LIFTING 15Z-18Z. STILL
A CHANCE FOR 4-5SM BR TO DEVELOP OVER CNTRL KS FROM 09Z-14Z. FROM 18Z
ONWARD MOST AREAS WILL BE IN VFR STATUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  68  94  73 /  30  10  10  10
HUTCHINSON      80  66  93  72 /  30  20  10  10
NEWTON          80  67  89  72 /  40  20  10  10
ELDORADO        82  68  88  72 /  40  20  10  10
WINFIELD-KWLD   86  68  89  73 /  20  10  10  10
RUSSELL         75  60  88  71 /  10  40  10  10
GREAT BEND      77  61  92  73 /  10  20  10  10
SALINA          76  64  88  71 /  30  30  10  10
MCPHERSON       78  65  93  71 /  30  20  10  10
COFFEYVILLE     85  68  88  71 /  40  10  10  10
CHANUTE         83  68  87  71 /  50  20  10  10
IOLA            82  68  87  71 /  60  20  10  10
PARSONS-KPPF    85  69  88  71 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 2:56 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT SAT MAY 28 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60
MPH.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
ACROSS CENTRAL KANSAS. LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA
SUNDAY AND MONDAY. A WIND ADVISORY MAY BE REQUIRED.

THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM
LATE MONDAY THROUGH TUESDAY NIGHT. A FEW OF THE STORMS MAY BE
SEVERE LATE MONDAY AND MONDAY NIGHT...NORTHWEST OF A SALINA TO
HUTCHINSON LINE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS MORNING IN SOUTH CENTRAL
AND SOUTHEASTERN KANSAS...AND TONIGHT ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, May 28, 2:28 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT SAT MAY 28 2011

KSZ069-280900-
BUTLER-
328 AM CDT SAT MAY 28 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
May 28, 2:59 AM CST
Where
Butler County, 4.09 mi NNW of El Dorado Res
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.920, -96.860

Hail, Kingman

When
May 28, 3:29 AM CST
Where
Kingman County, Penalosa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312549, 312550.